Ohio, 2022

Hail and Damaging Winds in Ohio, May 21, 2022

May 21, 2022 · NWS PBZ · 3 events in 2 counties and zones

During the morning and afternoon hours of May 21st, the advection of warmth and moisture into the Upper Ohio Valley helped to build daytime instability. A couple of thunderstorm lines developed ahead of an evening cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

During the morning and afternoon hours of May 21st, the advection of warmth and moisture into the Upper Ohio Valley helped to build daytime instability. A couple of thunderstorm lines developed ahead of an evening cold front. Only a couple of wind damage reports and a single hail report were received, as thunderstorms became stronger and more numerous after crossing into Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 2:41 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 21, 2:41 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
341 PM EDT Sat May 21 2022

.SYNOPSIS...
Showers and storms will be possible late this afternoon and this
evening primarily north and west of Pittsburgh. Showers and a few
storms will be possible again Sunday afternoon, followed by dry
conditions and cooler temperature through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A Severe Thunderstorm Watch has been issued until 02Z for much
of the northwestern portion of the CWA. Surface-based CAPE is
certainly high, on the order of 2500-3500 J/kg, but continue
weak capping and lack of a trigger have kept the region dry thus
far. However, activity will increase over the next few hours as
central Ohio convection, fed by a plume of 1.5 inch PWAT air,
approaches from the west. Additional storms may also fire along
a lake breeze boundary and affect locations north of I-80 later.
For now, do not foresee a large severe risk to the east of the
current watch as instability will likely be waning by the time
storms arrive later this evening, but this could change if
storms move east faster than currently anticipated. For now,
kept likely/categorical PoPs to the north and west of Pittsburgh
based on CAMs trends. Localized flooding could also be a
possibility if any one location gets hit by multiple storms.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
The mentioned frontal boundary will cross the region Sunday
afternoon bringing another round of showers and a few storms,
but the severe threat is minimal. Dry, cool air will quickly
move in behind the front with overnight lows back down to near
normal for this time of year. Monday and Tuesday will be dry
with cooler temperatures with high pressure in control

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The second half of the week will be largely unsettled as upper
trough settles in over the eastern CONUS and a frontal system
impacts the region late Wednesday through Friday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Convection is still possible this afternoon/evening, especially
for sites west of Pittsburgh. Otherwise, sites not affected by
storms, will likely remain in VFR under warm advection.

A cold front is expected to advance from the northwest late
morning tomorrow, showers and thunderstorms will once again
linger near and ahead of the frontal boundary. Cigs will likely
decay with the progression of the front due to cold advection
and deep low-level moisture.

MVFR to VFR is expected with daytime heating late tomorrow
afternoon.

.Outlook...
VFR conditions are likely Monday under building high pressure
over the Great Lakes.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 21, 1:50 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
250 PM EDT Sat May 21 2022

OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-221900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock-
250 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ059-068-069-PAZ009-015-016-021>023-029-073-WVZ002>004-221900-
Belmont-Noble-Monroe-Forest-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Westmoreland-Brooke-Ohio-Marshall-
250 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this evening. The main
severe threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ031-074>076-WVZ012-021-509>514-221900-
Greene-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
250 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 21, 3:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 PM EDT Sat May 21 2022

OHZ048-057-212115-
Coshocton OH-Muskingum OH-
431 PM EDT Sat May 21 2022

...STRONG THUNDERSTORMS WILL IMPACT COSHOCTON AND NORTHERN MUSKINGUM
COUNTIES THROUGH 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Gambier to near Hanover.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Coshocton, North Zanesville, Dresden, Frazeysburg,
Warsaw, Pleasant Grove, Conesville, Gratiot, Nellie, Drake, and New
Guilford.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.

&&

LAT...LON 3995 8223 3995 8220 4040 8219 4045 8203
      4045 8183 4000 8180 3991 8216 3991 8223
TIME...MOT...LOC 2030Z 242DEG 30KT 4031 8229 4005 8227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RACKLEY

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
May 21, 4:15 PM EST
Where
Coshocton County, 0.69 mi N of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.340, -82.000

Trees were blown down on to Blissfield Road.

Hail, Columbiana

When
May 21, 6:15 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -80.940

Mostly pea-sized hail was seen, with a few stones to dime size.

Thunderstorm Wind, Columbiana

When
May 21, 6:20 PM EST
Where
Columbiana County, Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.780, -80.770

Trees were reported to be blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026499, 1026498, 1026500.